Look-Alike Heparin Vials Prompt Change

By | 2022-02-03T17:36:05-05:00 March 18th, 2008|0 Comments

The U.S. Food and Drug Administration (FDA) and the Institute for Safe Medication Practices (ISMP) has advocated for labeling changes and heightened awareness of potential errors with heparin.

Recently, three infants in California were administered non-fatal 1000-fold dosages of heparin when look-alike vials of 10,000 units/mL were mistaken for 10 units/mL vials for infusion line flushing.

In 2006, the same dosing error proved fatal for three infants at a Midwestern facility. In all instances, system errors were implicated with nurses failing to provide the last measure of safety — verifying the appropriate dose vials before administering the medication.

Complicating matters, heparin is available in numerous sized vials for unit and multiple dosing. There are also several drug manufacturers, and the vials and labels may vary depending on facility pharmacy purchasing practices.

Many facilities have already responded in an effort to prevent similar heparin dosing-related errors. Some have switched to saline-only line flushes for peripheral lines, while others have separated look-alike heparin packages to different areas in the pharmacy.

ISMP suggests other measures to reduce the risk for these dosing errors attributed to look-alike packaging:

  • Use bar codes to verify drug strengths
  • Keep low-dose heparin used only for flushing purposes in prefilled syringe form to disstinguish it from higher-dose strengths packaged in vial form
  • Remind nurses never to rely on color as the sole indicator to differentiate drug identity
  • Carefully read labels to verify drug name and strength before opening
  • Double-check medication vials against orders before drawing up and administering
  • Post color photographs that identify product similarities and heighten the awareness of look-alike errors

In response to the most recent errors, Baxter has revised the packaging and labeling on its 1,000 units/mL, 5,000 units/mL, and 10,000 units/mL vials (see the distinct color coding and warnings on each label below). While distribution of the newly labeled vials began in late 2007, vials with the old labels (dark blue and light blue, shown at left) may still be used in many facilities until supplies are exhausted.

Review current drug information before administering and monitoring medications.


Drug News is compiled by Susanne J. Pavlovich-Danis, RN, MSN, ARNP-C, CDE, CRRN, who maintains a private practice in Plantation, Fla., and is professor and area chair for nursing at the University of Phoenix, Fort Lauderdale.

WHAT’S NEW AT NURSE.COM

Nurse.com Job Seeker

Discover how Nurse.com can help you find your next dream job.
Just sign up and wait to be paired with your perfect match.

About the Author:

Avatar

Leave A Comment